Ice Storm, Cass
- When
- January 5, 1:00 PM CST to January 6, 4:00 AM CST
- Where
- Cass forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
A major winter storm moved across the mid Mississippi Valley and into the Ohio Valley on January 5th and 6th. This system brought significant icing to much of central Illinois, with ice accumulations of one quarter to one half inch common.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A major winter storm moved across the mid Mississippi Valley and into the Ohio Valley on January 5th and 6th. This system brought significant icing to much of central Illinois, with ice accumulations of one quarter to one half inch common. There were numerous reports of downed trees and power lines, as well as numerous traffic accidents. No fatalities or major injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 5, 11:00 AM CST, 2 hours earlier.
AREA FORECAST DISCUSSION...CORRECT FOR TIME NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CST WED JAN 5 2005 .DISCUSSION... MORNING UPPER AIR AND SURFACE DATA SHOWS CONTINUED GOOD OVERRUNNING AT 925MB AND 850MB INTO REGION WITH MAJOR JET AND DIFLUENCE NOTED OVER REGION AT 300MB IN SEMI COUPLED JET STRUCTURE. MOISTURE CHANNEL SATELLITE DATA SHOWED CONTINUED SOUTHWEST FLOW OF DEEP MOISTURE FROM OK TO MO INTO IL WITH THE UPPER JET, AND THE MAJOR UPPER LEVEL SYSTEM SPINNING IN THE CENTRAL ROCKIES. ETA STILL LOOKS TO BE HANDLING SYSTEM WELL AND SO CONTINUE TO EXPECT SIGNIFICANT PCPN TO FALL OVER THE CWA THROUGH EVENING...THEN GRADUALLY TAPERING OFF. SURFACE DATA AND MESOETA HAS SHOWN COOLER AIR FLOWED INTO NORTH AND NORTHEAST CWA THIS MORNING AT OR JUST BELOW FREEZING. THIS FLOW SHOULD CONTINUE AND AS A RESULT EXPECT FREEZING RAIN TO BE SIGNIFICANT OVER CENTRAL SECTION OF STATE AND SO DECIDED TO MOVE WINTER STORM WARNING SOUTHWARD ANOTHER TIER OF COUNTIES...EXTENDING BOTH THE WARNING AND THE WINTER WEATHER ADVISORY (PREVIOUSLY) THROUGH 6 AM TONIGHT. && .PREV DISCUSSION... MASSIVE WINTER STORM BEGINNING TO AFFECT NORTHERN ILLINOIS WITH FREEZING RAIN AND SNOW AND TO IMPACT THE NORTHERN HALF OF THE STATE INTO TONIGHT. HEAVY RAIN ALSO AFFECTING SOUTHERN HALF OF IL SOUTH OF I-72 WHERE THEY ARE BEGINNING TO SEE SOME WATER PROBLEMS. ETA MODEL CONTINUES TO BE THE MODEL OF CHOICE THIS FORECAST PACKAGE WHICH HAS BEEN MOST CONSISTENT WITH THIS MAJOR STORM SYSTEM. FORECAST CHALLENGE IS HOW FAR SOUTH THE SURFACE FREEZING LINE GETS TODAY AND RESULTING PRECIPITATION TYPES AND AMOUNTS. SHORT TERM...TODAY THROUGH FRIDAY... NEAR A QUARTER INCH OF ICE REPORTED SO FAR ACROSS KNOX AND STARK COUNTIES WHERE GALESBURG TEMPERATURE AT 27 DEGREES AND HAVING SOME TRAVEL PROBLEMS FROM ICY UNTREATED ROADS. LIGHT SNOW ALSO REPORTED OVER PARTS OF THE FAR NORTHERN 3 COUNTIES. LIGHT FREEZING RAIN AND FREEZING DRIZZLE REPORTED AS FAR SOUTH AS A QUINCY TO PEORIA TO BLOOMINGTON LINE WHERE TEMPS HAVE SLOWLY SLIPPED TO BETWEEN 31 AND 32 DEGREES. TEMPS IN THE MID 30S OVER CENTRAL IL NEAR I-72 AND MID 40S FAR SE IL WHERE LAWRENCEVILLE AT 46 DEGREES. LARGE AREA OF RAIN ALONG AND SOUTH OF I-72 WITH A FEW EMBEDDED THUNDERSTORMS BETWEEN SAINT LOUIS AND FLORA AND SPREADING ENE INTO CENTRAL IL AHEAD OF LOW PRESSURE ALONG THE AR/MO BORDER AND FRONTAL BOUNDARY DRAPPED ALONG THE OHIO RIVER. KEPT THE SAME WEATHER HEADLINES GOING INTO TONIGHT WITH WINTER STORM WARNING THROUGH MIDNIGHT ALONG AND NORTH OF A RUSHVILLE TO BLOOMINGTON LINE FOR ICE ACCUMULATIONS UP TO A HALF INCH AND 2 TO 4 INCHES OF SNOW OVER FAR NORTHERN 3 COUNTIES. WINTER WEATHER ADVISORY THROUGH MIDNIGHT SOUTH OF A RUSHVILLE TO BLOOMINGTON LINE AND AS FAR SOUTH AS THE I-72 CORRIDOR WHERE LESS THAN A QUARTER INCH OF ICE AND LESS THAN 1 INCH OF SNOW. FLOOD WATCH THROUGH TONIGHT SOUTH OF I-72 WHERE 1 TO 2 INCHES OF RAIN WITH LOCALLY 3 INCHES WITH ISOLATED THUNDERSTORMS TODAY. STRONG CUTOFF UPPER LEVEL LOW THAT WAS SPINNING OFF THE CA COAST DURING THE PAST FEW DAYS HAS MOVED INLAND NEAR THE CO/NM BORDER AND SERIES OF SHORT WAVES EJECTING NE AHEAD OF THIS FEATURE FROM TEXAS INTO THE GREAT LAKES. HAVE A FEW AREAS OF LOW PRESSURE MOVING NE ALONG A FRONTAL BOUNDARY EXTENDING FROM NW TEXAS INTO SE PARTS OF MO...IL AND OHIO. UPPER LEVEL LOW EJECTS NE TOWARD IOWA BY MIDNIGHT WHILE LOW PRESSURE DEEPENS NE INTO SOUTHERN TIP OF IL BY SUNSET AND SOUTHERN INDIANA BY MIDNIGHT. THIS STORM SYSTEM HAS COPIOUS AMOUNTS OF GULF MOISTURE AND VERY STRONG UPPER LEVEL DYNAMICS TO PRODUCE WIDESPREAD QPF OF 1 TO 2 INCHES TODAY. 1044 MB ARCTIC HIGH PRESSURE OVER ND TO SETTLE SOUTHWARD ACROSS THE PLAINS STATES TOWARD THE RED RIVER VALLEY ALONG THE TEXAS/OK BORDER BY THU MORNING. THIS HIGH TO GRADUALLY FILTER COLDER AIR INTO CENTRAL IL CAUSING THE RAIN TO CHANGE TO FREEZING RAIN...SLEET AND THEN SNOW THROUGH TONIGHT. ETA SHOWS THE SURFACE FREEZING LINE NEARLY STATIONARY TODAY NORTH OF I-72 AND SOUTH OF A RUSHVILLE TO BLOOMINGTON LINE. RAIN EXPECTED ALL DAY SOUTH OF I-72 WITH ISOLATED THUNDERSTORMS AND HEAVY RAIN AT TIMES. SPC HAS GENERAL RISK OF THUNDER ACROSS ALL OF IL TODAY DUE TO VERY STRONG UPPER LEVEL DYNAMICS SO CAN NOT COMPLETELY RULE OUT THUNDER OVER NORTHERN COUNTIES TOO TODAY. FREEZING RAIN EXPECTED ALONG AND NORTH OF A RUSHVILLE TO BLOOMINGTON LINE WITH UP TO A HALF INCH OF ICE. FREEZING RAIN CHANGES TO SLEET AND SNOW THIS AFTERNOON WHILE CHANGING SOONER FAR NORTH BY GALESBURG AND LACON WHERE 2 TO 4 INCHES EXPECTED TODAY WITH EVEN MORE NORTH TOWARD I-80. RAIN FROM LINCOLN SOUTH TO I-72 TO CHANGE TO FREEZING RAIN AND SLEET DURING THE DAY WITH A TENTH INCH OR LESS OF ICE. AREAS RIGHT ALONG I-72 FROM SPRINGFIELD TO CHAMPAING SHOULD STAY JUST ABOVE FREEZING ALL DAY WITH SURFACES STAYING MAINLY WET. COLDER AIR MORE EFFECTIVELY FILTERS INTO CENTRAL IL THIS EVENING AS BRISK NE WINDS TURN MORE NW AND 850 MB TEMPS DROP BELOW 0C DURING TONIGHT FROM NW TO SE. AREAS FROM CHARLETON/MATTON SOUTH WILL STAY RAIN THIS EVENING WHILE NORTH OF THERE FREEZING RAIN AND SLEET TURN TO SNOW WITH ICE ACCUMULATIONS A TENTH INCH OR LESS AND SNOW ACCUMULATIONS LESS THAN 1 INCH. DRY SLOT NUDGES INTO SE IL BY OVERNIGHT WHILE DEFORMATION ZONE OF SNOW OVER NORTHERN IL ALONG AND NORTH OF I-80. KEPT CHANCE OF LIGHT SNOW AFTER MIDNIGHT WITH HIGHEST POPS NORTH AND LOWEST POPS OVER SE IL. COLDER AND DRIER THU AND THU NIGHT WITH MODIFIED ARCTIC HIGH PRESSURE OVER THE LOWER MS VALLEY. COOLED TEMPS DURING THIS TIME ESPECIALLY OVER FAR NORTH WERE SNOW COVER ANTICIPATED. SOUTHERLY FLOW FRI BEGINS A WARM UP AND CLOUDS TO INCREASE AS A SHORT WAVE TROF APPROACHES IL BY SUNSET FRIDAY. LONG TERM...SATURDAY THROUGH WEDNESDAY... HAVE SLIGHT CHANCE OF LIGHT RAIN FRIDAY NIGHT MAINLY OVER SE IL AND SAT NOW LOOKS DRY PER GFS AND NEW ETA COMING IN THRU 18Z/SAT WITH HIGH PRESSURE OVER IL. SOUTHERLY FLOW RE-ESTABLISHED EARLY NEXT WEEK AHEAD OF STRONG LOW PRESSURE MOVING INTO THE NORTHERN PLAINS STATES. INCREASING CHANCE OF RAIN FOR IL TUE AND WED AND BACK INTO A UNSETTLED SW UPPER LEVEL FLOW AND WELL ABOVE NORMAL HIGHS IN THE UPPER 40S AND LOWER 50S. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...WINTER STORM WARNING THROUGH TONIGHT FROM CASS...MENARD...LOGAN...DEWITT...CHAMPAIGN...VERMILION COUNTIES AND NORTHWARD. ...WINTER WEATHER ADVISORY THROUGH TONIGHT FOR SCOTT...MORGAN...SANGAMON...AND MACON ...FLOOD WATCH THROUGH TONIGHT SOUTH OF I-72. && HUETTL/GOETSCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1103 AM CST WED JAN 5 2005 ILZ027>031-036>038-040>048-061200- CASS-CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN- MENARD-PEORIA-PIATT-SCHUYLER-STARK-TAZEWELL-VERMILION-WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... GALESBURG...HAVANA...LINCOLN AND PEORIA 1103 AM CST WED JAN 5 2005 ...WINTER STORM WARNING CONTINUES UNTIL THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN WILL CONTINUE ACROSS THE AREA FOR MUCH OF THE DAY...ALTHOUGH IT WILL BECOME MIXED WITH SLEET OR SNOW AT TIMES AFTERNOON. ICE ACCUMULATIONS OF A QUARTER TO ONE HALF INCH WILL BE LIKELY BEFORE THE PRECIPITATION CHANGES TO ALL SNOW BY THIS EVENING. THE COMBINATION OF THE ICE ACCUMULATION AND GUSTY NORTHEAST WINDS WILL CAUSE SCATTERED POWER OUTAGES AS WELL AS DOWNED TREES. THE PRECIPITATION SHOULD TAPER OFF TO LIGHT SNOW OR FLURRIES LATE TONIGHT AS THE STORM SYSTEM PULLS AWAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ROAD CONDITION AND ICING REPORTS FROM EMERGENCY MANAGEMENT...LAW ENFORCEMENT OFFICIALS...AND SPOTTERS WOULD BE APPRECIATED. ILZ049>051-053-061200- MACON-MORGAN-SANGAMON-SCOTT- INCLUDING THE CITIES OF...DECATUR...JACKSONVILLE AND SPRINGFIELD 1103 AM CST WED JAN 5 2005 ...WINTER WEATHER ADVISORY IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT RAIN WILL CONTINUE ACROSS THE AREA. AS COLD AIR SLOWLY MOVES SOUTH INTO THE AREA...THE RAIN IS EXPECTED TO CHANGE OVER TO FREEZING RAIN EARLY THIS AFTERNOON...AND THEN BRIEFLY TO SNOW THIS EVENING BEFORE THE PRECIPITATION ENDS. ICE ACCUMULATIONS OF LESS THAN A QUARTER OF AN INCH WILL COMBINE WITH LIGHT ACCUMULATIONS OF SNOW TO PRODUCE HAZARDOUS DRIVING CONDITIONS LATER TODAY AND THROUGH MOST OF THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. ROAD CONDITION AND ICING REPORTS FROM EMERGENCY MANAGEMENT...LAW ENFORCEMENT OFFICIALS...AND SPOTTERS WOULD BE APPRECIATED. ILZ052-054>057-061>063-066>068-071>073-061200- CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY- INCLUDING THE CITIES OF...EFFINGHAM...FLORA...LAWRENCEVILLE... MATTOON...SHELBYVILLE AND TAYLORVILLE 1103 AM CST WED JAN 5 2005 ...FLOOD WATCH CONTINUES UNTIL THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE OVER ARKANSAS WILL TRACK NORTHEASTWARD INTO THE OHIO VALLEY BY LATE TODAY. ABUNDANT MOISTURE WILL CONTINUE TO STREAM NORTHWARD FROM THE GULF OF MEXICO IN ADVANCE OF THIS SYSTEM... PRODUCING ADDITIONAL HEAVY RAINFALL ACROSS MUCH OF THE REGION. THE RAIN WILL BE HEAVY AT TIMES...WITH TOTAL RAINFALL AVERAGING FROM 2 TO 3 INCHES BY LATER THIS AFTERNOON...WITH THE RAIN EXPECTED TO TAPER OFF TONIGHT AS THE STORM SYSTEM PULLS AWAY. THIS ADDITIONAL HEAVY RAINFALL WILL CAUSE MANY RIVERS AND STREAMS TO PRODUCE SOME SIGNIFICANT FLOODING. THE RAIN MAY CHANGE OVER TO SLEET OR A BRIEF PERIOD OF LIGHT FREEZING RAIN BEFORE THE PRECIPITATION ENDS LATER TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. ROAD CONDITION AND ICING REPORTS FROM EMERGENCY MANAGEMENT...LAW ENFORCEMENT OFFICIALS...AND SPOTTERS WOULD BE APPRECIATED. 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
747 AM CST WED JAN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FREEZING RAIN 2 SSW TOULON 41.07N 89.88W
01/05/2005 0.25 INCH STARK IL CO-OP OBSERVER
1/4 INCH ICE ACCUMULATION.
0600 AM ICE STORM WYOMING 41.06N 89.77W
01/05/2005 STARK IL CO-OP OBSERVER
POWER LINES DOWN. REPORTED BY CAMP GROVE COOP.
0653 AM FREEZING RAIN 2 SW CAMP GROVE 41.06N 89.66W
01/05/2005 0.25 INCH STARK IL CO-OP OBSERVER
1/4 INCH ICE ACCUMULATION.
0700 AM FREEZING RAIN ALTONA 41.12N 90.16W
01/05/2005 0.25 INCH KNOX IL CO-OP OBSERVER
1/4 INCH ICE ACCUMULATION.
0700 AM FREEZING RAIN 2 W PRINCEVILLE 40.93N 89.79W
01/05/2005 0.05 INCH PEORIA IL CO-OP OBSERVER
0700 AM FREEZING RAIN CAZENOVIA 40.85N 89.33W
01/05/2005 0.10 INCH WOODFORD IL CO-OP OBSERVER
&&
GEELHARTThe national radar mosaic for the moment the first event began.
16 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433215, 5433216, 5433217, 5433218, 5433219, 5433220, 5433221, 5433222, 5433223, 5433224, 5433225, 5433226, 5433227, 5433228, 5433229, 5433230.